Tornadoes · United States · Colorado · 2011

EF0 tornado, Anton, Colorado, May 17, 2011

This EF0 tornado ran 3.0 miles across Washington County on May 17, 2011, touching down at 6:18 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 17, 2011
Touchdown
6:18 PM MDT (00:18 UTC)
Lifted
6:34 PM MDT (00:34 UTC)
On the ground
16 minutes
Path length
3.0 miles (4.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Washington County
Touchdown point
39.739, -103.196
Lift-off point
39.775, -103.166
Record number
1105171818-01

What the Weather Service recorded

Severe thunderstorms developed across Morgan and Washington Counties. Two tornadoes touched down in southern Washington County and caused minor damage. In addition, the storms produced hail up to ping pong size.

A tornado touched down and damaged some power lines and agricultural fencing.

A tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

21 minutes of warning. NWS BOU issued a tornado warning for this county at 23:57 UTC, 21 minutes before the tornado touched down, in force until 00:30 UTC.

Issued (UTC)ExpiredProductOffice
23:57 UTC00:30 UTCTornado WarningBOU
00:11 UTC00:45 UTCTornado WarningBOU
00:13 UTC00:28 UTCTornado WarningBOU
00:26 UTC01:00 UTCTornado WarningBOU
00:32 UTC01:15 UTCSevere Thunderstorm WarningBOU
00:59 UTC01:30 UTCTornado WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 17, 3:51 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 17, 3:51 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
351 PM MDT TUE MAY 17 2011

SHORT TERM...SHORTWAVE MOVING ACROSS NORTHERN COLORADO AS SHOWN BY
LATEST SATELLITE LOOPS. MOISTURE AND INSTABITY OVER MOUNTAINS AND
FOOTHILLS BEGINNING TO SPREAD ONTO PLAINS AS NOTED BY RADAR. SOME
LIGHTNING SHOWING UP ALONG FOOTHILLS IN AREA OF BEST INSTABILITY.
MODELS PROGRESS THE SHORTWAVE AND QG ASCENT ACROSS THE NORTHERN
PLAINS OF COLORADO DURING THE EVENING... WITH ASSOCIATED SHOWERS AND
THUNDERSTORMS MOVING EAST. MODELS SHOWING MOST OF THE QPF ALONG
COLORADO-WYOMING BORDER DURING THE EVENING. BASED ON LOCATION OF
BEST QG ASCENT...WILL INCREASE THE POPS TO LIKELY NEAR THE WYOMING
BORDER THIS EVENING...WITH LESS POPS FURTHER SOUTH. DECENT THETA-E
AXIS NOTED OVER THE FAR NORTHEAST CORNER...WHERE FORECAST SOUNDINGS
SHOW CAPE VALUES AROUND 1000 J/KG. FAIRLY DECENT SHEAR IN THIS
REGION WITH SOUTHEASTERLIES AT THE SURFACE AND SOUTHWEST TO WEST
WINDS ALOFT. CAN'T RULE OUT A FEW STORMS REACHING SEVERE LIMITS EAST
OF A STERLING TO LIMON THIS EVENING...WITH LARGE HAIL...GUSTY WINDS
AND HEAVY RAIN THE MAIN THREATS. ELSEWHERE...SOME STORMS COULD
PRODUCE BRIEF HEAVY RAIN. FLOODING NOT A BIG CONCERN THIS EVENING
DUE TO FAIRLY QUICK STORM MOTION. SHOULD SEE A DECREASE IN
PRECIPITATION FROM WEST TO EAST THIS EVENING AS SHORTWAVE MOVES EAST
OF AREA. COULD SEE SOME LINGERING SHOWERS AFTER MIDNIGHT ACROSS FAR
EASTERN PLAINS AS LIFT FROM SHORTWAVE EXITS THAT AREA. BOUNDARY
LAYER WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW LEVEL MOISTURE
AS FAR WEST AS THE FOOTHILLS...WITH A SLIGHT CHANCE FOR LOW CLOUDS
AND FOG DEVELOPING TOWARDS THE MORNING. WILL KEEP OUT OF GRIDS FOR
NOW...BUT BEARS WATCHING FOR AVIATION PURPOSES. NEXT SHORTWAVE TO
MOVE INTO GREAT BASIN TOWARDS MORNING WITH AN INCREASE IN MOISTURE
ACROSS MOUNTAINS. WILL KEEP A CHANCE OF SNOW SHOWERS AFTER MIDNIGHT
AS A RESULT. SOUTHWEST WINDS ALOFT NOT CONDUCIVE FOR GOOD
OROGRAPHICS...SO NOT MUCH IN THE WAY OF ANY SNOW ACCUMULATION. ON
WEDNESDAY...LARGE UPPER TROUGH MOVES INTO THE GREAT BASIN WITH NEXT
SHORTWAVE PROGGED TO MOVE ACROSS CFWA DURING THE DAY. QG ASCENT
INCREASES OVER MOUNTAINS DURING MOUNTAINS...THOUGH SOUTHERLY FLOW
STILL NOT FAVORABLE FOR GOOD SNOWFALL. STILL...WITH THE INCREASING
ASCENT...WILL INCREASE MOUNTAIN POPS TO LIKELY DURING THE MORNING
WITH LIGHT ACCUMULATIONS. CATEGORICAL POPS STILL ON TRACK ACROSS
MOUNTAINS FOR THE AFTERNOON AS LARGE SCALE QG ASCENT MOVES OVER
AREA. IN ADDITION...INSTABILITY INCREASES DURING THE AFTERNOON WITH
A CHANCE OF THUNDERSTORMS. ALL THIS ALREADY SHOWN IN AFTERNOON GRIDS
OF THE HIGH COUNTRY...SO LITTLE CHANGES NEEDED. AS FOR PLAINS...QG
ASCENT BEGINS TO SPREAD ACROSS AREA BY LATE MORNING...COULD SEE A
FEW RAIN SHOWERS AS A RESULT. BY AFTERNOON...UPSLOPE DEEPENS AS
SURFACE LOW DEVELOPS NEAR THE TEXAS PANHANDLE. COMBINATION OF
UPSLOPE AND ASCENT WILL INCREASE CHANCES FOR SHOWERS...ESPECIALLY
ALONG NORTHERN FOOTHILLS. SOME STORMS COULD REACH SEVERE LIMITS
ALONG THE PALMER DIVIDE WHERE CAPES AROUND 1000 J/KG EXPECTED. MAIN
THREAT WILL BE LARGE HAIL. BIGGEST CONCERN WILL BE HEAVY RAIN AND
LOCALIZED FLOODING ALONG FOOTHILLS...THOUGH HEAVIEST RAIN TO OCCUR
DURING THE EVENING.

.LONG TERM...NOT A LOT OF CHANGE IN MODEL HANDLING OF THE STRONG LOW
MOVING SLOWLY OVER THE CENTRAL ROCKIES. OPERATIONAL GFS REMAINS THE
FASTEST/FURTHEST EAST WITH GFS ENSEMBLES NOW HEDGING BACK TOWARD THE
NORTHWEST WHERE MOST OF THE OTHER MODELS LIE. NAM SEEMS A DECENT
COMPROMISE AND IS NOT TOO DIFFERENT FROM WHAT WE HAVE BEEN
FORECASTING. THIS HOLDS THE UPPER LOW OFF TO OUR NORTHWEST...WITH
THE SURFACE LOW SOUTH OF DENVER PUTTING US INTO THE AREA WHERE THERE
IS LIFT OVER SHALLOW UPSLOPE WINDS. THE 700 LOW IS NEAR THE NORTHERN
BORDER...THEN LIFTS NORTHWARD A BIT ON THURSDAY. BEST PRECIPITATION
SHOULD BE DURING THE PERIOD THAT THE LIFT IS DEEPEST...A BAND
ROTATING OVER US WEDNESDAY NIGHT...THEN SOME LIGHT RAIN WILL LIKELY
CONTINUE OUT OF THE SHALLOW MOISTURE. DRY SLOT PUSHES EAST OF
US...WITH LESS PRECIP ALONG OUR SOUTHERN/EASTERN FRINGES DUE TO THE
DRIER AIR ALOFT. MEANWHILE THE NORTHERN BORDER COULD DO MUCH BETTER
DEPENDING ON THE EXACT PATH OF THE SYSTEM. OVERALL THIS IS PRETTY
MUCH WHAT THE FORECAST ALREADY HAD...SO MADE ONLY MINOR CHANGES.
QPF LOOKING TO BE AROUND AN INCH NORTH OF DENVER...COULD BE MORE IF
THE SYSTEM COMES A LITTLE FURTHER SOUTH. LESS RAIN IN THE SOUTHERN
PART OF OUR AREA. MOUNTAIN SNOW WILL LIKELY FOCUS ON THE FRONT RANGE
NORTH OF INTERSTATE 70...COULD BE PERIODS OF HEAVY SNOW WITH
TRANSITION FROM LITTLE SNOW TO HEAVY SNOW BETWEEN 8000 AND 9000 FEET.
MAY WIND UP NEEDING A WARNING IN ZONE 33...BUT RIGHT NOW CARRYING
6-12 INCHES FOR WED NIGHT/THU WAITING TO SEE WHERE THE SYNOPTIC
SCALE HEAVY PRECIP WILL BE.

ONE DIFFERENCE TODAY IS THAT THE GFS WOBBLES THE LOW SOUTHWARD AGAIN
ON FRIDAY WHICH WOULD KEEP WRAPAROUND PRECIPITATION IN THE NORTH
THROUGH THE DAY. HOWEVER...THIS IS NOT THE PREFERRED SOLUTION
ANYWAY. ENOUGH MOISTURE/INSTABILITY IN W OR NW FLOW ALOFT FOR SOME
POPS ON FRIDAY ANYWAY.

OVER THE WEEKEND THERE WILL BE SOME RIDGING BUT SPRINGTIME
INSTABILITY WILL KEEP LOW GRADE CONVECTION IN THE FORECAST. NEXT
SYSTEM COMING IN AT A LOW LATITUDE ABOUT TUESDAY. SOME OF THE MODEL
RUNS ARE A BIT ODD WITH BRINGING A QUICK PIECE OF ENERGY SOUTH OF US
ON MONDAY...MORE LIKELY SOMETHING SLOWER WITH AN INCREASING CHANCE
OF CONVECTION ON MONDAY...AND POSSIBLY WIDESPREAD RAIN/SNOW AGAIN ON
TUESDAY. GFS MOS WAS ALSO STRANGE WITH WARMER TEMPS ON
TUESDAY...PERHAPS BEHIND A LEAD WAVE...BUT WENT ALONG WITH NATIONAL
GUIDANCE GOING ABOUT 10 DEGREES COLDER INSTEAD WHICH SEEMS MORE
LIKELY.

AVIATION...CHANCE FOR SHOWERS AND STORMS THIS EVENING THROUGH AROUND
03Z...WITH LOCAL MVFR CONDITIONS POSSIBLE. OTHERWISE VFR CONDITIONS
TO PREVAIL WITH WINDS SHIFTING TO DRAINAGE BY 04Z. SLIGHT CHANCE OF
LOW CLOUDS AND FOG BETWEEN 10Z AND 15Z AS LOW LEVEL MOISTURE
INCREASES FROM THE EAST. FOR NOW WILL GO WITH VICINITY FOG WITH A
TEMPO MVFR CEILING. AFTER 18Z SHOWERS AND STORMS TO MOVE ACROSS AREA
WITH A CHANCE OF STORMS AT THE AREA AIRPORTS. THOUGH VFR CONDITONS
TO PREVAIL...COULD SEE MVFR CONDITIONS WITH THE HEAVIER SHOWERS.

.HYDROLOGY...DO NOT SEE A THREAT FOR HEAVY RUNOFF PRODUCING RAINFALL
THIS EVENING AS SHOWERS AND STORMS ARE MOVING FAIRLY QUICKLY. COULD
SEE A QUICK ONE TENTH OF AN INCH OF RAIN AT BEST IN HALF AN HOUR.
DRY CONDITIONS TO PREVAIL THROUGH MUCH OF THE MORNING WEDNESDAY...
THEN CHANCE FOR SHOWERS AND STORMS INCREASING DURING THE AFTERNOON.
CONCERN FOR HEAVY RAIN AND LOCALIZED FLOODING AT THE BURN AREAS...
THOUGH THE HEAVIEST RAINFALL NOT EXPECTED UNTIL WEDNESDAY EVENING.

IN GENERAL RAINFALL WEDNESDAY AND THURSDAY SHOULD NOT BE ENOUGH FOR
A FLOOD THREAT. FOR THE FOURMILE BURN AREA THERE IS A THREAT OF
DEBRIS FLOW AND MUD SLIDES FROM THE ACCUMULATION OF RAINFALL...AFTER
2 INCHES OF PRECIPITATION LAST WEEK ANOTHER INCH IS EXPECTED FROM
THIS STORM. IN GENERAL RAIN RATES WILL BE LESS THAN A QUARTER INCH
PER HOUR SO FLOODING FROM RUNOFF IS UNLIKELY. THERE IS A SMALL
THREAT OF A PERIOD OF HEAVIER PRECIPITATION WEDNESDAY EVENING...UP
TO HALF AN INCH IN AN HOUR BUT MORE LIKELY OVER A COUPLE OF HOURS.
IF THIS HAPPENS THERE COULD BE SOME MINOR FLOODING ISSUES. THE RISK
OF MAJOR FLOODING APPEARS LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.
&&

D_L/CMG
Hazardous weather outlook, May 17, 11:10 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT TUE MAY 17 2011

COZ030>051-181200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT TUE MAY 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO THIS AFTERNOON...
BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA.
THE SHOWERS AND STORMS WILL BECOME MORE NUMEROUS IN THE EARLY
EVENING...DIMINISHING FROM WEST TO EAST TONIGHT. A FEW STORMS COULD
REACH SEVERE LIMITS EAST OF A STERLING TO LIMON LINE...WITH HAIL AND
STRONG WINDS THE MAIN THREATS. SOUTHEAST WINDS WILL CONTINUE TO
INCREASE OVER THE EASTERN PLAINS...WITH SPEEDS OF 20 TO 30 MPH ALONG
WITH SOME GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE FORECAST AREA
WEDNESDAY AFTERNOON AND NIGHT AS A STRONG SPRING STORM SYSTEM
DEVELOPS OVER THE CENTRAL ROCKIES. THIS STORM WILL HAVE POTENTIAL TO
PRODUCE SIGNIFICANT RAINFALL IN THE FOOTHILLS AND ACROSS THE PLAINS
NORTH OF I-70...WITH SEVERAL INCHES OF HEAVY WET SNOW ALSO POSSIBLE
IN THE HIGHER MOUNTAINS.

THIS STORM WILL BE WARMER THAN LAST WEEKS STORM...WITH PRECIPITATION
FALLING MOSTLY AS RAIN IN THE FOOTHILLS.  AS A RESULT...THE THREAT
OF FLOODING MAY INCREASE IN THE FOURMILE BURN AREA OF BOULDER COUNTY
WEDNESDAY AFTERNOON EVENING DURING THE PERIOD OF HEAVIEST RAINFALL.
THERE IS A SMALL THREAT OF UP TO A HALF INCH OF RAIN IN AN HOUR FROM
EMBEDDED THUNDERSTORMS. ONE OR TWO STORMS MAY ALSO APPROACH SEVERE
LEVELS OVER THE PALMER DIVIDE WITH LARGE HAIL THE PRIMARY THREAT.

SHOWER ACTIVITY IS EXPECTED TO GRADUALLY DECREASE THURSDAY NIGHT
INTO FRIDAY AS THE STORM SYSTEM MOVES INTO THE NORTHERN PLAINS
STATES.  AFTER SOMEWHAT WARMER AND DRIER WEATHER OVER THE
WEEKEND...ANOTHER STRONGER STORM MAY IMPACT THE AREA BY EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF WIND AND HAIL ACCORDING TO GUIDELINES WILL BE
APPRECIATED.

D-L/GIMMESTAD

In the hours before

Local storm report, May 17, 6:04 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
604 PM MDT TUE MAY 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          4 NW THURMAN            39.64N 103.27W
05/17/2011                   WASHINGTON         CO   STORM CHASER

            STORM MOVING NORTHEAST AT 25 MPH

0524 PM     HAIL             4 NNE GARY              40.13N 103.55W
05/17/2011  M1.00 INCH       MORGAN             CO   TRAINED SPOTTER

            ALSO REPORTED A FUNNEL CLOUD WITH THIS STORM

&&

BENTON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

0.3 hours before the tornado, 13 km from the path. May 18, 2011.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 26 joules per kilogram, CIN -104, lifted condensation level 1293 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 22 square meters per square second, 0 to 6 km bulk shear 41 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-104 J/kg
Surface CAPE
1794 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.5
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

11.7 hours after it, 13 km from the path. May 18, 2011.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 19 joules per kilogram, CIN -37, lifted condensation level 625 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2011-05-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 3 square meters per square second, 0 to 6 km bulk shear 46 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-37 J/kg
Surface CAPE
8 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
2 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.3 K/km

Open this sounding in Storm Lab

The surface observations

Akron/Washington Co (AKO), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:53 UTC6547120° 21 kt281002.4-RA
23:53 UTC6345110° 24 kt321001
00:02 UTC62.644.6100° 16 kt321001.7VCTS
00:32 UTC51.844.6290° 12 kt251003.4+TSRA
00:39 UTC5044.6270° 12 kt1004.1+TSRA
00:46 UTC51.844.610° 4 kt1003.7-TSRA
00:53 UTC504630° 13 kt1003-TSRA BR
01:42 UTC5044.6340° 8 kt1003.7
01:53 UTC4945330° 11 kt1004.1

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Denver radar (KFTG), 117 km away, was scanning. The volume nearest the touchdown began at 00:19 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:22 UTCHAIL 1.252 N AntonWashington, CO
23:24 UTCHAIL 14 Nne GaryMorgan, COALSO REPORTED A FUNNEL CLOUD WITH THIS STORM
23:57 UTCTORNADO4 Nw ThurmanWashington, COSTORM MOVING NORTHEAST AT 25 MPH
00:08 UTCTORNADO2 Nw ThurmanWashington, COON THE GROUND FOR APPROXIMATELY 2 MILES. ALSO SEVERAL ADDITIONAL FUNNEL CLOUDS OBSERVED
00:18 UTCHAIL 14 S AntonWashington, COQUARTER TO PENNY SIZE HAIL PLUS HEAVY RAIN.
00:18 UTCTORNADO4 S AntonWashington, COTRAFFIC STOPPED INCLUDING SCHOOL BUSES DUE TO HEAVY RAIN AND HAIL
00:34 UTCHAIL 0.883 E AntonWashington, CO
00:34 UTCTORNADO5 Ne AntonWashington, COON THE GROUND FOR ABOUT 5 MINUTES
00:35 UTCHAIL 0.883 E AntonWashington, CO
00:40 UTCHAIL 14 S FlaglerKit Carson, CO
00:43 UTCHAIL 0.88AkronWashington, COPENNY TO NICKEL SIZE HAIL ONLY LASTED A COUPLE OF MINUTES.
01:05 UTCHAIL 18 E ElbaWashington, COBREIF HEAVY RAIN...0.52 INCH IN 10 MINUTES
01:05 UTCHAIL 15 Se FlaglerKit Carson, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 17, 2011

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 175:35 PM EDTEF0Frederick, MD1.150$20,000
May 175:45 PM MDTEF0Washington, CO2.350
May 178:10 PM EDTEF1Washington, MD2.1200$300,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.